Topic: Asco reporting

Hello everyone,

I apologize for my delay in reporting.  I will be breaking up the info that I gathered and have interpreted for presentation, into different sections and will post accordingly.


Chemotherapy Induced Nausea and Vomiting (CINV) and current antiemetic treatments

Being that the standard chemotherapy treatment drugs of choice for Cholangiocarcinoma include Cisplatin, a highly emotogenic or nausea producing medication, the management of nausea and vomiting is very important.  Also with this cancer, nausea can be a very debilitating symptom depending on where the tumor is located.
Currently for patients receiving Cisplatin as part of their regimen, there is a 3 drug pre-chemotherapy treatment.  Patients may hear nurses refer to this as “pre-meds”.  This includes drugs such as Dexamethasone, a steroid, and an Nk1 receptor antagonist such as Emend and also a 5-HT3 inhibitor such as Zofran. 
Some patients receiving Cisplatin may experience what is referred to as “refractory” nausea and vomiting.  This is when the anti-nausea medications prescribed no longer work.  Olanzapine and Reglan are still shown to provide some relief.
I think that the most important information gained from this session though is that nausea and vomiting is under-managed.  It was found that doctors and nurses were underestimating the severity of symptoms that patients were experiencing.  This seemed to occur because there were particular patient and provider barriers.  Patients were found to purposely under report their symptoms due to a desire to appear as a “good” patient.  Also, nausea and vomiting were seen as an indication that their chemo was working.  Providers assumed that their patients were being forthcoming at all times, and also doctors desired to limit medications so as to limit side effects for their patients. 

What should be learned from this session is that as a patient, one must be very realistic about the severity of their symptoms.  Nausea and vomiting can be very debilitating and demoralizing side effects.  It can not only cause anxiety, depression, loss of weight, and contribute to a poor quality of life, unmanaged nausea and vomiting can impact the treatment regimen.  Dose reduction and a host of other issues may arise.   Open communication with the medical provider is an essential part of the treatment plan.

Re: Asco reporting

Hi, Karen,
Good job well done.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Asco reporting

Karen...I agree with Percy - great reporting. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

4 (edited by marions Sat, 07 Jul 2012 14:15:40)

Re: Asco reporting

For those who don't know - Percy and Karen received a grant via RAN (Research Advocacy Network.)  They could not have chosen two better qualified people.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Asco reporting

Congratulations to Percy and Karen, you are both very deserving of the grant and we are so appreciative of all you do and how helpful you are to all of us. Bless you both!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Asco reporting

Thanks! In my opinion, Nausea/vomiting is one of the absolute worst symptoms to be experienced.  It is especially severe in so many patients with CC.  I was excited to be at this session and to hear the physicians ideas for management of this side effect.